Friday, 27 January 2017

My son is losing weight so he can concentrate at school

Autistic Anthony on his way to the clinical psychologist

I've haven't grown upwards in years - outwards yes, upwards no.  And thats normal. Most girls stop growing taller at 16 and boys at about 18.  21 seems to be the general cut off for height.  So, it makes perfect sense for my eight year old to be slowly getting taller.  The problem is he is also getting lighter.

He is beautiful, he is my son, but his lean body is simply looking less lean and more thin.  He does not have cancer, depression or an under active thyroid,  He's only eight so thankfully we can rule alcohol and (hopefully!) drug misuse off the list. He doesn't have any stomach problems, HIV or heart, kidney or liver disease.

Anthony is not ill.  He is in fact exactly the way he is supposed to be.  Because Anthony was born with a wonderful mind that is wired a bit differently.  In clinical terms this means he has a diagnoses of ASD (Autism) and ADHD. Sometimes this makes it very difficult for Anthony to focus so to help him, he's started taking medication.  One of the most common side effects of this medication is weight loss.

Don't get me wrong - he's really strong.  I guess he's had to be.

He moves all the time and you can't thrown yourself about like Anthony does without developing some serious strength. When you spend a lot of the day jumping you develop strong legs and arms. But when you are moving all the time you are also burning through your energy quicker too. Anthony has always had a good appetite.  He has three (yes three) large bowls of cereal for breakfast every morning and easily an adult size portion for dinner.

A month or so ago I noticed he was no longer clearing his plate each night.  He would then ask to eat something later in the evening. And not longer after that, at his near monthly weigh ins we found he had grown half a centimetre and lost half a pound.  Doesn't sound like much does it?

But it was enough for the clinical psychologist and I to exchange glances while Anthony was still in the room.

Anthony's medication has made a great deal of difference to his ability to engage in class at school. Despite having a learning support assistant help him, we think he would still struggle to follow lessons without his medication.  He says it's like he can feel his mind wandering and sometimes he'll even smack himself on the forehead to try and get it to work.  He tries so hard but has said he doesn't want the medication to stop.

For me, it's a constant concern.  The meds come with a long list of other side effects to.. including instant death (yes, you read that right). I know they have to put everything on the packet, it's a low risk.  But a risk of instant death? Anthony has asked me to kill him before because his 'brain wasn't working'.  He doesn't understand the concept of risk yet and it's not fair to burden him with these kind of ideas in his choices about whether he wants to have or not have the medication yet.

But so far, it's only the weight that seems to be affected. So we've since arranged for Anthony to have extra snacks at school during his break. He's also having his evening meal earlier and being given plenty of time to finish what he can.  Then he can have more later if he needs to.

Anthony is one of my amazing children.  He knows he struggles with somethings and he still tries his best. There's nothing for me to do except continue to try my best to help him.  Even if it means watching him like a hawk and making two dinners at night for my awesome son.




19 comments:

  1. Thank you for posting this. Currently going through similar with my daughter. She comes and asks for her tablets because they make her work better in school but she's such a scrap! She blow swaying a strong gust of wind. I worry constantly. I like you idea of an earlier dinner. I'm going to try that. Thanks again and Anthony sounds amazing. xx

    ReplyDelete
  2. I wish you all the best on your journey with your son. It must be so hard. Nothing is ever straightforward, but he sounds as if he is thriving. Alison x #BigPinkLink

    ReplyDelete
  3. The choices we have to make are so hard sometimes aren't they? I'm glad the meds are working for him at school, I've seen them make so much difference to children and perhaps even more importantly to their self esteem. I hope you manage to get the weight under control, because I imagine that must be very worrying for you. Sending love. Thanks so much for sharing this post with us at #PostsFromTheHeart

    ReplyDelete
  4. I'm glad the meds are helping, hope his weight improves too xx

    ReplyDelete
  5. Oh goodness, I can't imagine how you must feel having to make that kind of decision. Poor poor darling asking you to kill him, and you to hear it. I really hope the extra snacks and bigger meals help him put on weight. Thanks for popping by the #bigpinklink

    ReplyDelete
  6. I know all of us parents have to make difficult decisions about our kids but that's an awful position for you to be in. My eldest is a very slim child (which is the opposite to his brother!) and has also started getting really upset about having to go to school. If I had to make the choice between him losing weight but being happier in school or staying the same weight but being miserable...I don't envy you.

    I'm really glad the medication is helping, though. That must be a big relief. I hope you can sort out the weight loss.

    #SpectrumSunday

    ReplyDelete
  7. Glad to hear that the medication is helping, best wishes with getting in those extra snacks and helping your son start gaining weight again. #spectrumsunday

    ReplyDelete
  8. Extra snacks and school and having enough time for supper if he wants some sounds like a good idea. I guess of all the possible side effects, it's certainly not the worst! Jesus, how do you read on past instant death. But I get that they need to list all the possibilities. You're doing an amazing job x

    ReplyDelete
  9. You don't want to expose your body to the potentially health damaging effects of prescription weight-loss drugs.
    acai berry plus

    ReplyDelete
  10. While I can't relate to ADHD (nor am I 8 years old!), I have narcolepsy and have been taking various stimulants and specialty meds for going on 10 years. One of those medications brought my weight down to 102 pounds (I'm 5'8"). It was a frightening experience, but I tried my best to put weight back on by drinking smoothies marketed towards athletes. Not sure if there are any Smoothie Kings near you, but there was a particular smoothie called a "chocolate hulk" that I would drink as much as I could that boasted over 800 calories. I am a very picky eater, so if I liked them, I bet your son would! Even if there are no Smoothie Kings in your area, perhaps you could locate something similar - or even make them at home.

    (FYI, I ended up bailing on that particular medication and switched to another. I gained 25 pounds in a few weeks. No kidding.) #bestandworst

    ReplyDelete
  11. Oh bless him and you! It must be a worry, when you read all those side effects on med labels it is a worry but you are amazing and it's so clear that you have him right at the front of your priorities. Thanks for linking up to the #bestandworst see you again!

    ReplyDelete
  12. I hate looking at the side effects of medication. Up until now, Jude hasn't taken any but I'm borderline going to ask the GP for something to calm him down. It's literally unbearable living with him at times.

    Jude eats constantly, or at least he would do if I let him. I'm actually going to get him tested for thyroid issues as his love of food is more like a complete obsession and drives us mad with his fridge raiding first thing in the morning. Despite this, he's a skinny little thing. Part of his disability is that he has really low muscle tone so his arms and legs are really skinny. Saying that, genetically everyone on my father's side is like that so he was inevitably going to be gangly like me.

    ReplyDelete
  13. Phentermine, on the other hand, jacked up the nervous system and quashed the appetite much as amphetamines did but without being addictive.
    https://supplementreviewed.com/

    ReplyDelete
  14. My heart breaks when reading this, I just went to a food workshop at my daughters school and I didn't realise just how hard food can be for some. I can totally relate to so much and yet so much is new to me, thank you for educating me and I hope he starts to gain weight again soon x

    ReplyDelete
  15. I had no idea of the side effects. Thank you for posting this, you've certainly raised my awareness #SpectrumSunday

    ReplyDelete
  16. Nonetheless, physicians wrote an average of 85,000 prescriptions a week for dexfenfluramine alone.
    sizegenetics before and after

    ReplyDelete
  17. Really brave post and good to raise awareness of side effects etc I hope things are going ok for you all.

    ReplyDelete
  18. Wow, What a Great Site, All of the Health Related Posts Are So Informative for People With Review. I Liked It! I Also Have a Blog/site About That Covers Simple Herbal Related Stuff. Please Feel Free to Visit. Thanks for Sharing.
    Garcinia Cambogia

    ReplyDelete

I read all your comments and appreciate you sharing your thoughts with me and our readers. I welcome any feedback on my posts and you can always contact me directly. Thank you.

Follow
@rainbowsaretoo facebook.com/rainbowsaretoobeautiful Ann H on Google + rainbowsaretoo pinterest rainbowsaretoobeautiful bloglovin Instagram rainbowsaretoobeautiful
TOTS100 - UK Parent Blogs
TOTS100